West Virginia, 2016

Hail and Damaging Winds in West Virginia, July 8, 2016

July 8, 2016 · NWS RNK · 5 events in 3 counties and zones

A strong upper level disturbance pushed across the central Appalachians, triggering an organized line of severe thunderstorms. Strong daytime heating ahead of an approaching cold front supported afternoon temperatures in the upper 80s across southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level disturbance pushed across the central Appalachians, triggering an organized line of severe thunderstorms. Strong daytime heating ahead of an approaching cold front supported afternoon temperatures in the upper 80s across southeast West Virginia. CAPE values approached 2000 J/Kg in spots, while mid level winds were observed in the 30 to 40 knot range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 1:12 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 8, 1:12 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
212 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Low pressure crossing the Great Lakes will push a cold front into
the Ohio Valley today, then closer to the mid Atlantic region on
Saturday. This front will remain in the area through Tuesday.
High pressure stays over the Gulf of Mexico through the end of
the weekend, with another high building over the northeast United
States on Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT Friday...

Modified temperatures with latest model trends for this afternoon.
Adjusted pops to match up MCV and associated convective cluster
and timing of move southeast across region this afternoon into
tonight. Added the mention of gusty winds and heavy downpours to
this afternoon forecast. more later this afternoon...

As of 921 AM EDT Friday...
Made some minor adjustments to temperatures for late morning into
this afternoon shaping toward sfc obs, its trends and lamp
guidance. Raised High temperatures up a few degrees in the west.
Adjusted pops towards latest WSR-88d trends and used a blend of
HRRR and RNK WRF ARW. More changes later this morning.

As of 430 AM EDT Friday...

Satellite pictures showed much of the mid and high clouds exiting
the region to the east as a vorticity maximum moved off the North
Carolina coast. Next short wave upstream was in the mid
Mississippi Valley. RAP guidance and HRRR bring this feature into
the western county warning area this afternoon. Another lifting
mechanism today will be the approach of a cold front into the Ohio
Valley. Bufkit forecasts indicated 30 to 40 knot winds just above
850MB today with convective available potential energy as high as
2500 J/KG in locations that get good heating today. 00Z and most
other short term guidance had numerous different solutions of
where and when there would be precipitation today. Overall trends
place the highest probability of precipitation over this mountains
this afternoon and evening.

Expecting gusty winds today as mixing bring stronger winds down to
the surface. West component of the wind will also result in some
downsloping in the east which will add warming to the surface
temperatures. MAV guidance was used as a start for maximum
temperatures today. Models have been preforming well with lows in
this air mass so followed close to guidance for tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EDT Friday...

Main wave will pushing east by Saturday morning with models showing
some convection possible in the nw flow behind it southwest VA into
the NC mountains during the day. Will focus chance pops here with
slight chance along western slopes of WV with little/no threat
elsewhere.

Mainly dry as we head into Saturday night-Sunday with temperatures
sliding back to normal. We are looking at another shortwave entering
the area Monday with the 00z ECM more robust than the GFS/NAM and
faster. Could be active Monday if the ECMWF is right. Still decent
support and signals in all models to have 30-45 pops Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 120 PM EDT Friday...

Keeping close to a blend of previous forecast and trend warmer as
models favoring northward flavor for 5h pattern and frontal
boundary. Looks like a decent wave moves across Monday night into
Tuesday with 00z ECMWF more progressive with the upper flow and
slower than the 12z GFS. Keeping pops chance range with 30-45 range.
Variation on track of the low and any convective system is still
questionable.

Once this passes, the upper pattern stays similar with main track of
systems from the Northern Rockies to the Great Lakes. Any sharper
trough or mesoscale convective system could see to the area getting
chance of storms each day through Thursday-Friday, but models are
not in good agreement so will nudge pops higher during the day and
less at night after Tuesday. The 12z GFS still favors 5h heights
lower than the 00z ECMWF by the end of the week. Nonetheless expect
typical mid July weather.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...

MCV and associated convective cluster will drop southeast across
southwest Virginia and northwest North Carolina this afternoon
into tonight. Scattered MVFR/isolated IFR showers and
thunderstorms will develop and move eastward across our region
this afternoon into tonight. Any of the stronger showers and
thunderstorms may have locally heavy rains and wind gusts up to 40
knots. Outside of convection, westerly winds may gust up to 25
knots this afternoon into this evening. Convection and winds will
diminish this evening into tonight. Isolated mvfr showers or
thunderstorms may be possible in the west on Saturday.

Medium confidence on ceilings,visibilities and winds during the
taf period.

Extended aviation discussion...

Convection should be on the decrease Saturday night into
Sunday as the shortwave track and associated frontal
boundary/baroclinic zone shift to our south. Still potential for
some isolated to scattered pop-up convection with diurnal heating,
but main threat should shift into the Southeast states over the
weekend. Frontal boundary will drift back north early next week
with increasing threat for convection at that time. Mostly VFR
conditions expected for the weekend outside of late night/early
morning fog and MVFR cigs in areas of scattered
showers/thunderstorms during the afternoons/evenings. Given a
change from W-NW flow aloft to SW flow aloft and weak
dynamics/flow aloft, a pattern of more diurnal/mountain convection
seems more favorable.

&&

.HYDROLOGY...
Mesoscale convective system to move into portions of SE WV into
far SW VA this afternoon with rainfall rates of 2-3 inches per
hour possible. Orientation of the convection should be more north
to south than east to west, limiting training but given lower FFG
guidance and wet antecedent conditions will hoist a flash flood
watch for SE WV into Tazewell County VA til midnight. Potential
exists for this to be expanded further if conditions warrant,
especially southward over the rest of SW VA west of I-77 into the
NC mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/KK
HYDROLOGY...AMS/WP
Hazardous weather outlook, Jul 8, 4:10 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT FRI JUL 8 2016

NCZ004>006-020-VAZ033-034-043>047-058-059-091000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

TEMPERATURES WILL BE HOT THIS AFTERNOON WITH HEAT INDEX VALUES REACHING
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032-035-WVZ042>044-507-508-
091000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-AMHERST-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 2:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT FRI JUL 8 2016

WVZ042-043-082000-
SUMMERS-MERCER-
317 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SUMMERS AND MERCER COUNTIES...

AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTHFORK...MOVING
EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
ATHENS...
MATOAKA...
PIPESTEM...
AND CAMP CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3758 8119
      3760 8114 3759 8109 3761 8106 3762 8083
      3734 8090 3732 8135 3734 8136
TIME...MOT...LOC 1917Z 269DEG 40KT 3747 8144

WP
Special weather statement, Jul 8, 2:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT FRI JUL 8 2016

NCZ004-005-082015-
ROCKINGHAM-STOKES-
342 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS OVER HANGING ROCK STATE
PARK...MOVING EAST AT 20 MPH.

HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...AND
HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAYODAN...
MADISON...
WALNUT COVE...
STONEVILLE...
AND DANBURY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR BELEWS LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3640 8035 3653 8027 3654 8003 3652 7985
      3626 8003 3626 8004
TIME...MOT...LOC 1941Z 285DEG 19KT 3642 8027

JJM

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mercer

When
July 8, 2:50 PM EST
Where
Mercer County, 0.34 mi ENE of Beeson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.453, -81.195

Thunderstorm Wind, Mercer

When
July 8, 2:52 PM EST
Where
Mercer County, 2.54 mi NW of Camp Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
37.501, -81.138

A large tree limb was blown down by thunderstorm winds, causing damage to the canopy of a camper.

Thunderstorm Wind, Mercer

When
July 8, 2:55 PM EST to 2:57 PM EST
Where
Mercer County, 0.98 mi NNW of Bluefield to 0.69 mi NE of Stony Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.284, -81.224

Two trees were blown down by thunderstorm winds along Airport Road, one near the intersection with Stoney Ridge Road and the other near the intersection with Shermanoaks Road.

Thunderstorm Wind, Summers

When
July 8, 3:05 PM EST
Where
Summers County, 0.85 mi NE of Pipestem
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.540, -80.961

A tree was blown down by thunderstorm winds onto a car along Route 20 near the community of Pipestem.

Thunderstorm Wind, Monroe

When
July 8, 3:19 PM EST to 3:41 PM EST
Where
Monroe County, 1.73 mi N of Wayside to 2.25 mi E of Waiteville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.605, -80.702

Numerous trees were blown down across Monroe County by strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650913, 650914, 650916, 650915, 650919.